Alert archive / California / Wind Advisories in 2014

Wind Advisory 29, NWS San Diego, CA

April 12, 2014Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 12, 2014, 3:35 AM PDT for Riverside County, San Diego County, California. It took effect at Apr 12, 2014, 12:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2014, 3:35 AM PDT (10:35 UTC)
In effect from
Apr 12, 2014, 12:00 PM PDT
Expired
Apr 13, 2014, 3:00 AM PDT
In force
15 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3189 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WWUS76 KSGX 121035
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
335 AM PDT SAT APR 12 2014

...GUSTY WEST WINDS FOR THE MOUNTAINS AND DESERTS OF RIVERSIDE AND
SAN DIEGO COUNTIES FOR THIS AFTERNOON THROUGH LATE TONIGHT...

.A TROUGH OF LOW PRESSURE OVER THE GREAT BASIN AND ROCKIES WILL
MAINTAIN STRONGER ONSHORE FLOW THROUGH TONIGHT WITH STRONG GUSTY
WEST WINDS IN THE MOUNTAINS AND DESERTS OF RIVERSIDE AND SAN DIEGO
COUNTIES FOR THIS AFTERNOON THROUGH LATE TONIGHT.

CAZ056-058-061-062-122100-
/O.NEW.KSGX.WI.Y.0029.140412T1900Z-140413T1000Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
335 AM PDT SAT APR 12 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 3 AM PDT SUNDAY.

* WINDS...AREAS OF OF WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45
  MPH. ISOLATED GUSTS TO 55 MPH.

* LOCATION...NEAR MOUNTAIN RIDGE TOPS...ALONG DESERT MOUNTAIN
  SLOPES...INTO ADJACENT DESERT AREAS.

* TIMING...WINDS STRENGTHENING THIS AFTERNOON AND EARLY EARLY
  EVENING...THEN CONTINUING THROUGH LATE TONIGHT. WINDS SUBSIDING
  EARLY SUNDAY MORNING.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST IN
  THE DESERTS.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17
3 follow-up statements
232 
WWUS76 KSGX 121955
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1255 PM PDT SAT APR 12 2014

...GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS OF RIVERSIDE AND
SAN DIEGO COUNTIES THROUGH LATE TONIGHT...

.A TROUGH OF LOW PRESSURE OVER THE WEST WILL MAINTAIN STRONGER
ONSHORE FLOW OVER SOUTHERN CALIFORNIA...WITH STRONG GUSTY WEST
WINDS IN THE MOUNTAINS AND DESERTS OF RIVERSIDE AND SAN DIEGO
COUNTIES THROUGH LATE TONIGHT.

CAZ056-058-061-062-130500-
/O.CON.KSGX.WI.Y.0029.000000T0000Z-140413T1000Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1255 PM PDT SAT APR 12 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WINDS...AREAS OF OF WEST WINDS 20 TO 35 MPH...WITH GUSTS TO 50
  MPH. ISOLATED GUSTS UP TO 60 MPH.

* LOCATION...NEAR MOUNTAIN RIDGE TOPS...ALONG DESERT MOUNTAIN 
  SLOPES...INTO ADJACENT DESERT AREAS. 

* TIMING...WINDS WILL STRENGTHEN THROUGH EARLY THIS EVENING...THEN
  CONTINUE THROUGH LATE TONIGHT. WINDS SUBSIDING EARLY SUNDAY
  MORNING.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST 
  IN THE DESERTS. 

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN 
  TREE LIMBS AND OTHER DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PALMER
807 
WWUS76 KSGX 130343
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
843 PM PDT SAT APR 12 2014

...GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS OF RIVERSIDE AND
SAN DIEGO COUNTIES THROUGH LATE TONIGHT...

.LOW PRESSURE OVER THE GREAT BASIN WILL MAINTAIN ONSHORE FLOW
OVER SOUTHERN CALIFORNIA THROUGH LATE TONIGHT...WITH STRONG AND GUSTY
WEST WINDS IN THE MOUNTAINS AND LOWER DESERTS.

CAZ056-058-061-062-131000-
/O.CON.KSGX.WI.Y.0029.000000T0000Z-140413T1000Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
843 PM PDT SAT APR 12 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY. 

* LOCATION...NEAR MOUNTAIN RIDGE TOPS...ALONG DESERT MOUNTAIN 
  SLOPES...INTO ADJACENT DESERT AREAS. 

* TIMING...THROUGH LATE TONIGHT. WINDS SUBSIDING SUNDAY MORNING.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST 
  IN THE DESERTS.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

HIGHEST WIND GUST REPORTS SINCE MIDNIGHT....

SKY VALLEY             82      4 PM PDT 
EDOM HILL              73      7 PM PDT 
WHITE WATER WEST       55      2 PM PDT 
VOLCAN MOUNTAIN        52      2 PM PDT 
DESERT HOT SPGS        51      7 PM PDT 
BOULEVARD WEST         47      2 PM PDT 
THOUSAND PALMS         46      5 PM PDT 
HARRISON PARK          43      2 PM PDT 
SUNRISE SDGE           40      7 PM PDT 

$$

JAD
928 
WWUS76 KSGX 131029
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
329 AM PDT SUN APR 13 2014

...STRONG AND GUST WEST TO NORTHWEST WINDS IN THE NORTHERN
COACHELLA VALLEY EARLY THIS MORNING...

.ONSHORE FLOW WILL BRING STRONG GUSTY WEST TO NORTHWEST WINDS TO
NORTHERN AND EASTERN PORTIONS OF THE COACHELLA VALLEY EARLY THIS
MORNING. WINDS WILL SUBSIDE AFTER SUNRISE.

CAZ061-131300-
/O.EXP.KSGX.WI.Y.0029.000000T0000Z-140413T1000Z/
/O.NEW.KSGX.WI.Y.0030.140413T1029Z-140413T1300Z/
COACHELLA VALLEY-
329 AM PDT SUN APR 13 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM PDT EARLY THIS MORNING...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM PDT EARLY THIS MORNING.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...AREAS OF WEST TO NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS
  TO 55 MPH. ISOLATED GUSTS TO 65 MPH.

* LOCATION...NEAR BANNING PASS AND ALONG AND NORTH OF INTERSTATE
  10.

* TIMING...THROUGH EARLY THIS MORNING. WINDS SUBSIDING AFTER SUNRISE.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS
  AND OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ056-058-062-131130-
/O.EXP.KSGX.WI.Y.0029.000000T0000Z-140413T1000Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-
329 AM PDT SUN APR 13 2014

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

LOCALLY GUSTY WEST WINDS WILL GRADUALLY SUBSIDE THE REST OF TONIGHT PAST
SUNRISE.

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 11, 9:00 PM PDT, 6 hours 35 minutes earlier.

Area forecast discussion, Apr 11, 9:00 PM PDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PDT FRI APR 11 2014

.SYNOPSIS...
COOLER WITH A DEEPER MARINE LAYER AND GUSTY WINDS IN THE MOUNTAINS
AND DESERTS THROUGH SUNDAY AS AN UPPER LEVEL LOW MOVES ACROSS THE
REGION. WARMER MONDAY AND TUESDAY AS WEAK RIDGING BUILDS
ALOFT...THEN COOLER MIDWEEK AS A SERIES OF WEAK TROUGHS MOVE INLAND
ACROSS THE WEST COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS ARE MOVING INTO THE COASTAL AREAS THIS EVENING AND HIGH
CLOUDS CONTINUE TO STREAM ACROSS FAR SOUTHERN SAN DIEGO COUNTY.
OTHERWISE SKIES WERE CLEAR. THE MARINE LAYER WILL RAPIDLY DEEPEN
TONIGHT WITH LOW CLOUDS AND FOG SPREADING INTO THE INLAND VALLEYS.
PATCHY DRIZZLE IS POSSIBLE WEST OF THE MOUNTAINS LATE TONIGHT INTO
SATURDAY MORNING. PATCHY LOW CLOUDS WILL LINGER AT THE BEACHES
THROUGH THE AFTERNOON.

WIDESPREAD COOLING WILL TAKE PLACE SATURDAY AS AN UPPER LEVEL LOW
MOVES ACROSS SOUTHERN CA. INCREASING ONSHORE FLOW WILL GENERATE
AREAS OF GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS SATURDAY
AFTERNOON AND EVENING. ISOLATED GUSTS IN EXCESS OF 50 MPH ARE
POSSIBLE IN THE FAR NORTHERN COACHELLA VALLEY...OTHERWISE GUSTS WILL
MAINLY BE IN THE 35 TO 45 MPH RANGE. MINOR WARMING IN THE MOUNTAINS
AND DESERTS SUNDAY WHILE AREAS WEST OF THE MOUNTAINS REMAIN COOL
WITH A DEEP MARINE LAYER IN PLACE.

AN UPPER LEVEL RIDGE BUILDS OVER THE AREA LATE SUNDAY INTO MONDAY.
NOCTURNAL LOW CLOUDS AND FOG WILL BE MUCH LESS WIDESPREAD...ONLY
REACHING THE WESTERN VALLEYS SUNDAY NIGHT. SURFACE HIGH PRESSURE
WILL BUILD OVER THE GREAT BASIN EARLY MONDAY AS A SHORT WAVE TROUGH
DIGS SOUTH THROUGH THE INTERIOR WEST. RECENT RUNS OF THE NAM AND EC
HAVE REALLY RAMPED UP THE STRENGTH OF THE OFFHORE FLOW ON
MONDAY...WILL WAIT TO SEE IF THEY HOLD ONTO THIS IDEA BEFORE JUMPING
ON IT. AT THIS WOULD LEAN MORE TOWARDS A WEAK TO LOCALLY MODERATE
OFFSHORE WIND EVENT MONDAY MORNING. ASIDE FROM THE WINDS...MONDAY
WILL BE MUCH WARMER AND DRIER...ESPECIALLY WEST OF THE MOUNTAINS.
MARINE LAYER LOW CLOUDS MAY FINALLY DISSIPATE...AT LEAST FOR A DAY
OR SO.

MINOR COOLING TUESDAY NEAR THE COAST AS ONSHORE FLOW RETURNS...WITH
CONTINUED WARM AND DRY CONDITIONS INLAND. A SERIES OF WEAK TROUGHS
MOVING ACROSS THE WEST COAST WILL CONTINUE THE COOLING TREND THROUGH
AT LEAST THURSDAY WITH MARINE LAYER LOW CLOUDS RETURNING TO THE
COASTAL AREAS AND FAR WESTERN VALLEYS. PERIODS OF GUSTY ONSHORE
WINDS ARE POSSIBLE IN THE MOUNTAINS AND DESERTS AS WELL...MAINLY IN
THE AFTERNOONS AND EVENINGS.

&&

.AVIATION...
120330Z...COAST/VALLEYS...STRATUS BEGINNING TO PUSH INLAND ALONG THE
COAST WITH BASES 1500 FT AND TOPS 2500 FT. STRATUS WILL DEEPEN/LIFT
OVERNIGHT WITH BASES RISING TO 2000-2500 FT MSL BY EARLY SATURDAY
MORNING. FURTHER LIFTING OF BASES/TOPS MAY OCCUR BY SUNRISE. THESE
LOW CLOUDS WILL SCATTER OUT BETWEEN 12/1500Z-1700Z.

MTNS/DESERTS... FEW/SCT CLDS AOA 15000 FT MSL. UNRESTRICTED VIS WILL
CONTINUE THROUGH SATURDAY MORNING. THIS EVENING THROUGH TONIGHT...W
TO SW WINDS INCREASING TO 20-30 KT WITH GUSTS TO 45 KT ALONG
RIDGE-TOPS...THROUGH PASSES/CANYONS...ALONG DESERT SLOPES AND INTO
FAVORED DESERT AREAS. THIS WILL CREATE MOD-STG UDDFS/LLWS OVER AND
E/NE OF THE MTNS...AS WELL AS AREAS OF BLOWING DUST/SAND ON THE
DESERT FLOOR...REDUCING VISIBILITY AT TIMES. WINDS WILL EASE
SATURDAY BEFORE INCREASING AGAIN SATURDAY EVENING THROUGH SUNDAY
MORNING.

&&

.MARINE...

NO SIGNIFICANT MARINE WEATHER CONDITIONS ARE EXPECTED THROUGH
TUESDAY.

&&

.FIRE WEATHER...
VERY DRY CONDITIONS WILL DEVELOP ON MONDAY WITH WIDESPREAD DAYTIME
HUMIDITY FALLING BELOW 15 PERCENT...EXCEPT ALONG THE COAST. WEAK TO
POTENTIALLY MODERATE NORTHEAST TO EAST WINDS WILL DEVELOP LATE
SUNDAY NIGHT THROUGH MID-MORNING MONDAY...WITH THE STRONGEST WINDS
THROUGH AND BELOW THE FAVORED PASSES AND CANYONS...AND ALONG THE
COASTAL SLOPES. DUE TO CURRENT FUEL CONDITIONS NO FIRE PRODUCTS ARE
ANTICIPATED AT THIS TIME.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/FIRE WEATHER...SS
AVIATION/MARINE...JT

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.